Global smooth solutions for the quasilinear wave equation with boundary dissipation. (English) Zbl 1214.35037

Let \(\Omega\) be a bounded open subset of a Euclidean space \(\mathbb R^n\) and \(a(x,y)\) be a smooth vector valued mapping defined on \(\overline \Omega\times\mathbb R^n\). The author considers the existence of global solutions of the quasilinear wave equation
\[ \partial^2 u/\partial t^2= \operatorname{div}a(x, \nabla u) \quad (0\leq t\leq T;\;x\in \Omega) \]
with a boundary dissipation structure of an input-output in high dimensions when initial data and boundary inputs are near a given equilibrium of the system. The main tool in the paper is the geometrical analysis.
The main interest is to study the effect of the boundary dissipation structure on solutions of the quasilinear system. It is shown that the existence of global solutions depends not only on this dissipation structure but also on a Riemannian metric, given by the coefficients and the equilibrium of the system. Some geometrical conditions on this Riemannian metric are presented to guarantee the existence of global solutions. In particular, it is proved that the norm of the state of the system decays exponentially if the input stops after a finite time, which implies the exponential stabilization of the system by boundary feedback.


35L70 Second-order nonlinear hyperbolic equations
35B35 Stability in context of PDEs
35L65 Hyperbolic conservation laws
58J45 Hyperbolic equations on manifolds
35L20 Initial-boundary value problems for second-order hyperbolic equations
Full Text: DOI


[1] Aassila, M.; Benaissa, A., Existence of global solutions to a quasilinear wave equation with general nonlinear damping, Electron. J. Differential Equations, 91, 1-21 (2002) · Zbl 1029.35032
[2] Alber, H. D.; Cooper, J., Quasilinear hyperbolic \(2 \times 2\) systems with a free, damping boundary condition, J. Reine Angew. Math., 406, 10-43 (1990) · Zbl 0702.35149
[3] Agre, K.; Rammaha, M. A., Systems of nonlinear wave equations with damping and source terms, Differential Integral Equations, 19, 11, 1235-1270 (2006) · Zbl 1212.35268
[4] Cavalcanti, M. M.; Khemmoudj, A.; Medjden, M., Uniform stabilization of the damped Cauchy-Ventcel problem with variable coefficients and dynamic boundary conditions, J. Math. Anal. Appl., 328, 900-930 (2007) · Zbl 1107.35024
[5] Chai, S.; Liu, K., Observability inequalities for the transmission of shallow shells, Systems Control Lett., 55, 726-735 (2006) · Zbl 1100.93004
[6] Dafermos, C. M.; Hrusa, W. J., Energy methods for quasilinear hyperbolic initial-boundary value problems. Applications to elastodynamics, Arch. Ration. Mech. Anal., 87, 267-292 (1985) · Zbl 0586.35065
[7] Feng, S. J.; Feng, D. X., Nonlinear internal damping of wave equations with variable coefficients, Acta Math. Sin. (Engl. Ser.), 20, 1057-1072 (2004) · Zbl 1210.35165
[8] Gorain, G. C., Boundary stabilization of nonlinear vibrations of a flexible structure in a bounded domain in \(R^n\), J. Math. Anal. Appl., 319, 2, 635-650 (2006) · Zbl 1098.35021
[9] Greenberg, J. M.; Li, T. T., The effect of boundary damping for the quasilinear wave equation, J. Differential Equations, 52, 1, 66-75 (1984) · Zbl 0576.35080
[10] Gulliver, R.; Lasiecka, I.; Littman, W.; Triggiani, R., The case for differential geometry in the control of single and coupled PDEs: The structural acoustic chamber, (IMA Vol. Math. Appl., vol. 137 (2004), Springer-Verlag: Springer-Verlag New York), 73-181, (Geometric methods in inverse problems and PDE control) · Zbl 1067.35014
[11] Hsiao, L.; Pan, R., Initial boundary value problem for the system of compressible adiabatic flow through porous media, J. Differential Equations, 159, 280-305 (1999) · Zbl 0942.35138
[12] Klainerman, S.; Majda, A., Formation of singularities for wave equations including the nonlinear string, Comm. Pure Appl. Math., 33, 241-263 (1980) · Zbl 0443.35040
[13] Lasiecka, I.; Ong, J., Global solvability and uniform decays of solutions to quasilinear equation with nonlinear boundary dissipation, Comm. Partial Differential Equations, 24, 11-12, 2069-2107 (1999) · Zbl 0936.35031
[14] Lasiecka, I.; Triggiani, R., Uniform stabilization of the wave equation with Dirichlet or Neumann feedback control without geometrical conditions, Appl. Math. Optim., 25, 189-224 (1992) · Zbl 0780.93082
[15] Lasiecka, I.; Triggiani, R., Uniform stabilization of a shallow shell model with nonlinear boundary feedbacks, J. Math. Anal. Appl., 269, 2, 642-688 (2002) · Zbl 1067.74044
[16] Lasiecka, I.; Triggiani, R.; Yao, P. F., Inverse/observability estimates for second-order hyperbolic equations with variable systems, J. Math. Anal. Appl., 235, 13-57 (1999) · Zbl 0931.35022
[17] Lax, P. D., Development of singularities of solutions of nonlinear hyperbolic partial differential equations, J. Math. Phys., 5, 611-613 (1964) · Zbl 0135.15101
[18] Milla Miranda, M.; San Gil Jutuca, L. P., Existence and boundary stabilization of solutions for the Kirchhoff equation, Comm. Partial Differential Equations, 24, 9-10, 1759-1800 (1999) · Zbl 0930.35110
[19] Nakao, M.; Bae, J., Energy decay and periodic solution for the wave equation in an exterior domain with half-linear and nonlinear boundary dissipations, Nonlinear Anal., 66, 2, 301-323 (2007) · Zbl 1122.35081
[20] Nicaise, S.; Pignotti, C., Internal and boundary observability estimates for the heterogeneous Maxwell’s system, Appl. Math. Optim., 54, 47-70 (2006) · Zbl 1100.93037
[21] Pazy, A., Semigroups of Linear Operators and Applications to Partial Differential Equations (1983), Springer-Verlag: Springer-Verlag New York · Zbl 0516.47023
[22] Qin, T., The global smooth solutions of second order quasilinear hyperbolic equations with dissipative boundary conditions, Chinese Ann. Math. Ser. B, 9, 3, 251-269 (1988) · Zbl 0664.35059
[23] Ralston, L., Gaussian beams and the propagation of singularities, (Littman, W., Studies in Partial Differential Equations. Studies in Partial Differential Equations, MAA Stud. Math., vol. 23 (1982), Mathematical Association of America: Mathematical Association of America Washington, DC), 204-248
[24] Weiss, G.; Tucsnak, M., How to get a conservative well-posed linear system out of thin air Part I: Well-posedness and energy balance, ESAIM Control Optim. Calc. Var., 9, 247-274 (2003) · Zbl 1063.93026
[25] Yao, P. F., On the observability inequalities for the exact controllability of the wave equation with variable coefficients, SIAM J. Control Optim., 37, 6, 1568-1599 (1999) · Zbl 0951.35069
[26] Yao, P. F., Observability inequalities for the shallow shell, SIAM J. Control Optim., 38, 6, 1729-1756 (2000) · Zbl 0974.35013
[27] Yao, P. F., Boundary controllability for the quasilinear wave equation
[28] Yao, P. F., En energy-preserving nonlinear system modeling a string with input and output on the boundary, Nonlinear Anal., 66, 2128-2139 (2007) · Zbl 1112.35122
[29] Yao, P. F.; Weiss, G., Global smooth solutions for a nonlinear beam with boundary input and output, SIAM J. Control Optim., 45, 6, 1931-1964 (2007) · Zbl 1126.93032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.